Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 15, NWS Amarillo, TX

May 16, 2017Collingsworth County, Texas

NWS Amarillo, TX issued this tornado warning at May 16, 2017, 4:55 PM CDT for Collingsworth County, Texas. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 4:55 PM CDT (21:55 UTC)
Expired
May 16, 2017, 5:30 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 129 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:09 PM CDTHAIL 2.753 Ese Quail, TX
May 16, 5:15 PM CDTHAIL 2.75W Wellington, TX
May 16, 5:24 PM CDTHAIL 2Lutie, TX
May 16, 5:26 PM CDTHAIL 2.53 E Quail, TX
May 16, 5:30 PM CDTHAIL 1.251 S Lutie, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

097 
WFUS54 KAMA 162155
TORAMA
TXC087-162230-
/O.NEW.KAMA.TO.W.0015.170516T2155Z-170516T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
455 PM CDT TUE MAY 16 2017

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southern Collingsworth County in the Panhandle of Texas...

* Until 530 PM CDT
    
* At 455 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 5 miles northeast of Memphis, moving northeast 
  at 40 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Wellington, Quail and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3484 10054 3507 10022 3488 10002 3475 10041
      3475 10049
TIME...MOT...LOC 2155Z 234DEG 37KT 3478 10047 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Ward
1 follow-up statement
188 
WWUS54 KAMA 162210
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
510 PM CDT TUE MAY 16 2017

TXC087-162230-
/O.CON.KAMA.TO.W.0015.000000T0000Z-170516T2230Z/
Collingsworth TX-
510 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN
COLLINGSWORTH COUNTY...
    
At 510 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Wellington, moving northeast at 40 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Wellington, Quail and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3491 10044 3507 10022 3488 10002 3478 10033
      3479 10042
TIME...MOT...LOC 2210Z 241DEG 33KT 3486 10031 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 16, 3:55 PM CDT, 1 hour earlier.

Area forecast discussion, May 16, 3:55 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Amarillo TX
355 PM CDT Tue May 16 2017

.DISCUSSION...
See below for details on today's setup with scattered to numerous
thunderstorms over eastern half of the Texas and Oklahoma
Panhandles through this evening.  Isolated tornadoes expected
across the eastern one-third.

Main trof passes overnight, with winds increasing with arrival of
Pacific cold front.  May see a few thunderstorms after midnight
in northwest part of forecast area, as steep lapse rates and mid-
level moisture accompany sharp shortwave trof.

Wednesday through Thursday morning expected to remain dry.  By
Thursday afternoon, next strong mid-level closed low sets up to
our northwest, with low pops warranted across most of area
Thursday afternoon through Saturday.

Followed blended guidance closely, with pops accepted Sunday night
through Tuesday.

Cockrell

&&

.PREV DISCUSSION... /Issued 128 PM CDT Tue May 16 2017/

MESOSCALE UPDATE...
..Severe weather outbreak likely today...

* Overview/Bottom Line: This has the makings of a pretty
  significant severe weather outbreak and as much we dug for a
  reason it may not happen, there are few to point to. Everyone
  stay safe and weather aware today!

* Synoptic Overview: A synoptically evident severe weather outbreak
  pattern has set up with pretty much all the boxes checked and also
  verified by observational data. In short, an upper low analyzed
  near Las Vegas this morning will open as it bottoms out over srn
  NM this afternoon before lifting and deepening again as it ejects
  over us tonight. Though the best height falls will occur this
  evening, modest height falls and the approach of a lead shortwave
  will be able to easily overcome a weak EML with storms all but
  guaranteed to form this afternoon.

* Mesoscale: A dryline is slowly mixing east early this afternoon
  and with the more significant synoptic forcing hanging back and
  fairly meridional flow aloft, think dryline progression will
  continue to be slow early this afternoon. Mid to upper 60s dewpts
  are present over the eastern half of the Panhandles and with the
  exception of the very western edge of the deep sfc moisture, these
  dewpts should not mix out much through the day. Unlike many severe
  weather days around here, this one won't require sunshine and
  strong daytime heating as forecast soundings indicate 76/68 will
  yield upwards of 3500 J/kg MLCAPE in the east. Even if
  temperatures rise to the mid 80s...mixing of dewpts into the low
  to mid 60s that would occur simultaneously would probably keep
  CAPE values in the same range as they would be with 76/68. These
  T/Td trends will be monitored closely though for tornado potential
  this afternoon as more limited mixing could actually somewhat
  counter-intuitively increase the tornado threat by keeping LCLs
  lower. In addition to expecting MLCAPE values to push 3500-4000
  J/kg, a good deal of 0-3km MLCAPE should be noted with values
  pushing 150 J/kg this afternoon. CAPE in the hail growth zone will
  be near or surpass 1000 J/kg as well, so thermodynamically this
  event is on point.  If that wasn't quite exciting (or scary)
  enough for you, kinematically this event may be better. After a
  period of veer-back-veer profiles early this afternoon (seen on
  the 18z KAMA special sounding), expected veering flow around h6
  will put the last piece of the puzzle in place to create uber-
  favorable shear profiles. These forecast profiles feature veering
  and mostly strengthening flow with height through the entire
  atmosphere and effective and 0-8km bulk shears of 60-70 kts.
  Initially weak low level shear/helicity will increase rapidly late
  this afternoon, especially in the eastern 2 tiers of Panhandle
  counties.

* Threats and Timing: Storms may struggle a bit initially due to
  the VBV profile and a bit of remaining CINH, but won't take long
  to get going in earnest and this is an "all-threats" kind of
  day, though fast storm motions could keep the flash flood threat
  on the lower side. The biggest concerns are tornadoes and large
  to giant hail given supercell storm mode and the aforementioned
  CAPE/shear combo. Some hail could get as big as softballs. The
  tornado threat is pretty concerning late this afternoon/early
  evening as 0- 1 SRH values increase to nearly 300 m2/s2 by 23Z
  in the southeast TX Panhandle and over 200 m2/s2 further north.
  Given this and expected discrete or quasi-discrete supercell
  storm mode, concern certainly exists for a strong tornado or
  two. The best tornado threat will be 20Z-01Z in the eastern half
  of the combined Panhandles with the first round of storms,
  though another tornado threat cannot be ruled out in the far
  east with a possible second round later this evening. This
  second round of storms will be conditional on the first round,
  but the stronger dynamics as the main upr wave crosses should
  help make up for any lacking thermodynamics in the wake of the
  first round.

* Location: As has been mentioned, the eastern half of the
  Panhandles looks the best.  Right now it looks like the western
  edge of the severe threat will be bounded by a Canyon to Amarillo
  to Stinnett to Spearman to Liberal line.  None of these
  aforementioned locations are free from a severe threat though the
  tornado threat on the western edge is certainly lower than it is
  further east.  If a second round materializes, it should occur
  after 9 PM and be confined to areas east of a Clarendon to Pampa
  to Perryton line.

Simpson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  81  54  82  50 /  20   0   5  10  20
Beaver OK                  55  84  52  83  52 /  30   0   5  20  50
Boise City OK              48  77  49  72  44 /  20   5   5  20  40
Borger TX                  58  82  56  84  52 /  20   0   5  10  20
Boys Ranch TX              54  81  53  81  49 /  10   0   5  10  20
Canyon TX                  53  80  52  83  51 /  20   0   5  10  20
Clarendon TX               54  81  55  87  57 /  30   0   5  10  20
Dalhart TX                 50  79  50  77  46 /  10   0   5  10  30
Guymon OK                  51  81  51  79  49 /  10   5   5  20  40
Hereford TX                53  80  52  82  50 /  10   0   5  10  20
Lipscomb TX                57  83  55  85  54 /  30   0   5  20  40
Pampa TX                   54  82  55  83  52 /  30   0   5  10  30
Shamrock TX                56  83  55  87  57 /  40   0   5  20  30
Wellington TX              56  85  56  89  59 /  50   0   5  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/03
Hazardous weather outlook, May 16, 3:38 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
338 PM CDT Tue May 16 2017

OKZ001>003-TXZ001>020-171100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
338 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Scattered to numerous thunderstorms are expected, mainly across
the eastern half of the Panhandles. Severe weather is likely to
occur, with very large hail, damaging winds, and isolated
tornadoes all possible into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Thursday afternoon through
Saturday, and again Sunday night and Monday. A few storms during
this time could become severe with large hail and damaging winds
being the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Cockrell

In the hours before

Local storm report, May 16, 4:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             3 N HOWARDWICK          35.08N 100.91W
05/16/2017  E1.50 INCH       DONLEY             TX   STORM CHASER

&&

EVENT NUMBER AMA1700527

BIEDA
Local storm report, May 16, 4:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             3 SSW MCLEAN            35.19N 100.62W
05/16/2017  M1.50 INCH       GRAY               TX   STORM CHASER

&&

EVENT NUMBER AMA1700528

TLH
Local storm report, May 16, 4:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 S ALANREED            35.11N 100.73W
05/16/2017  M2.00 INCH       DONLEY             TX   STORM CHASER

&&

EVENT NUMBER AMA1700529

TLH
Special weather statement, May 16, 4:34 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
434 PM CDT TUE MAY 16 2017

TXZ004-005-009-162200-
Ochiltree TX-Roberts TX-Lipscomb TX-
434 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIPSCOMB...NORTH
CENTRAL ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Wolf Creek Park, or 21 miles south of Perryton,
moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3597 10069 3605 10089 3649 10068 3637 10038
TIME...MOT...LOC 2134Z 206DEG 36KT 3608 10075

Ward
Local storm report, May 16, 4:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 SSW MCLEAN            35.19N 100.62W
05/16/2017  M2.00 INCH       GRAY               TX   STORM CHASER

&&

EVENT NUMBER AMA1700530

TLH
Local storm report, May 16, 4:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          6 SSW MCLEAN            35.16N 100.65W
05/16/2017                   DONLEY             TX   NWS EMPLOYEE

            TORNADO ON THE GROUND AS OBSERVED BY NWS EMPLOYEE.

&&

EVENT NUMBER AMA1700531

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:12 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore48 min
May 15, 7:22 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman53 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree66 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman77 min
May 15, 8:31 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts59 min
May 15, 8:53 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree52 min
May 15, 9:44 PM CDTSpecial Weather StatementAMAOchiltree46 min
May 16, 1:26 PM CDTSpecial Weather StatementAMAOchiltree34 min
May 16, 1:42 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree63 min
May 16, 1:52 PM CDTSpecial Weather StatementAMAHansford23 min
May 16, 2:01 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree44 min
May 16, 2:44 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree61 min
May 16, 3:06 PM CDTSpecial Weather StatementAMADonley39 min
May 16, 3:16 PM CDTTornado WarningAMAOchiltree44 min
May 16, 3:17 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 16, 3:19 PM CDTSpecial Weather StatementAMARoberts41 min
May 16, 3:35 PM CDTTornado WarningAMADonley, Gray25 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley37 min
May 16, 3:49 PM CDTTornado WarningAMADonley26 min
May 16, 4:07 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts27 min
May 16, 4:11 PM CDTTornado WarningAMACollingsworth, Donley, Gray, Wheeler49 min
May 16, 4:31 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley59 min
May 16, 4:34 PM CDTSpecial Weather StatementAMAOchiltree26 min
May 16, 4:37 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler68 min
May 16, 4:49 PM CDTTornado WarningAMAGray, Wheeler41 min
May 16, 5:17 PM CDTTornado WarningAMAGray, Wheeler43 min
May 16, 5:24 PM CDTSevere Thunderstorm WarningAMACollingsworth43 min
May 16, 5:24 PM CDTTornado WarningAMAWheeler51 min
May 16, 5:30 PM CDTTornado WarningAMACollingsworth45 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler59 min
May 16, 5:52 PM CDTTornado Warning Tornado observedAMAWheeler38 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.